Massachusetts, 2003

Lightning Strike in Massachusetts, August 3, 2003

August 3, 2003 · NWS BOX · 1 event in 1 county or zone

Lightning struck near the Burlington Police Station and knocked out several computers in the dispatch center, causing an estimated $250,000 in damage. A temporary dispatch center had to be established for several weeks until the systems could be repaired.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Lightning struck near the Burlington Police Station and knocked out several computers in the dispatch center, causing an estimated $250,000 in damage. A temporary dispatch center had to be established for several weeks until the systems could be repaired.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 3, 2:17 PM EST, 43 minutes earlier.

Area forecast discussion, Aug 3, 2:17 PM EST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
317 PM EDT SUN AUG 3 2003

NEAR TERM...WATCH CELLS TO W.  ISOLD PULSE WET MICRO-BURST NOT OUT OF
QUESTION LATE THIS AFTN/ERLY EVE.  WILL KEEP AN EYE ON SHORT TERM
RAFL RATES TOO.

.SHORT TERM (TNGT/MON)...

SHOWERS AND THUNDERSTORMS HAVE ERUPTED THIS AFTERNOON ACROSS THE
WESTERN PORTION OF NEW ENGLAND.  ALSO...NOW BEGINNING TO SEE OTHER
SCATTERED THUNDERSTORMS DEVELOPING OVER NORTHEASTERN MASSACHUSETTS.
THIS ACTIVITY IS BEING CAUSED BY A WEAK SHORT-WAVE...COMBINING WITH
A TON OF LOW LEVEL MOISTURE.  IN ADDITION...A FEW PEAKS OF SUNSHINE
HAVE ADDED A BIT OF INSTABILITY TO THE REGION.  MAY SEE A PULSE
SEVERE THUNDERSTORMS OR TWO THIS EVENING...BUT IT SHOULD BE NO MORE
THAN THAT.  REAL COVERAGE SHOULD DECREASE LATER THIS EVENING AS
THE DISTURBANCE LIFTS TO OUR NORTHEAST.  HOWEVER... ANOTHER AREA OF
ISENTROPIC LIFT WILL DEVELOP TOWARDS DAYBREAK OVER THE CAPE AND
ISLANDS.   THIS MAY SPREAD SHOWERS BACK INTO THIS REGION TOWARDS
12Z.  IN ADDITION...FOG WILL REDEVELOP AFTER SUNSET AND MAY BECOME
DENSE IN SOME AREAS.  EVENING SHIFT MAY HAVE TO CONSIDER THE
ISSUANCE OF A DENSE FOG ADVISORY.  WITH VERY HIGHS SURFACE
DEWPOINTS...WILL KEEP LOWS ABOVE GUIDANCE NUMBERS IN THE LOWER 70S.

ON MONDAY...ANOTHER WAVE WILL ROTATE AROUND THE UPPER LEVEL TROUGH
SITTING OVER THE NORTHEAST.  WILL GO FOR LIKELY POPS FOR SHOWERS
AND THUNDERSTORMS ACROSS THE ENTIRE REGION.  TEMPERATURES WILL BE
VERY TRICKY DEPENDING ON WHERE IF ANY A FEW BREAKS IN THE
OVERCAST DEVELOP.  THEREFORE...WILL CONTINUE WITH PERSISTENCE IN THE
LOWER 80S.

.MARINE...WILL NOT GO WITH ANY HEADLINES TONIGHT THROUGH MONDAY
AFTERNOON. GLOBAL WAVE WATCH BARELY HAS 5 FOOT SEAS IN THE OUTER-
WATERS BY TOMORROW AFTERNOON AND IT HAS BEEN OVERDOING SEAS OF
LATE. HOWEVER...FOG WILL REDUCE VISIBILITIES TO NEAR 0 AT TIMES
THROUGH MONDAY AND THERE WILL BE THE CHANCE FOR ISOLATED TO
SCATTERED THUNDERSTORMS.

.AVIATION...MORE IFR CIGS/VSBYS EXPECTED TO DEVELOP AFTER SUNSET
TONIGHT.  CIGS/VSBYS WILL IMPROVE SOMEWHAT ON MONDAY...BUT WILL
BE BROUGHT BACK DOWN FOR TIMES IN SCATTERED SHOWERS AND
THUNDERSTORMS.

.LONG TERM (MON NGT THRU SUN)...
NEW GUID LTR THAN USUAL...BUT IT WOULD APR THAT LG SCALE PATTERN OF
L/W TROF GT LAKES TO NR GULF COAST AND STG WRN ATLC RIDGE PERSISTS
THRU PRD. THIS KEEPS TROPICAL CONNECTION ALIVE FOR SNE WITH
WARM/HUMID AIR MASS AND SCT SHRA/ISOLD TSRA THRU THE PRD. EXTENT OF
SHRA/TSRA WILL BE DETERMINED TO SOME EXTENT BY DAYTIME HTG INTR ZNS
AND MODULATED BY IMPULSE ROTATG ABT L/W TROF. MOST OF THESE IMPULSES
WILL BE DIFFICULT TO TIME UNTIL WITHIN 24 HRS.

12Z MM5...SENT FM NCEP IN ETA SLOT...CONSISTENT WITH PRIOR RUNS OF
GFS THAT SHOW S/W TROF...PSBLY NEG TILT...ENHANCING SHRA LATE TUE...
ALTHO AWARE OF PSBL CNVCTV FEEDBACK PRBLM. WILL TREND TWD CONTINUITY
WITH PREV FCST...AND STAY WITH LKLY POPS TUE AFTN INTO TUE NGT.  THIS
COULD BE A HVY RA PRODUCER GIVEN DYNAMICS INTERACTING WITH PWS 1.7-
2.0. DOES NOT APR UNSTBL ENUF FOR MUCH THUNDER BUT WOULDNT RULE OUT
RISK OF ISOLD SVR WITH ANY CNVCTN THAT GETS DEEP ENUF GIVEN INCRSG
WIND ENERGY/SHR.  NOTE NEW MAV GUID HAS LKLY POPS TUE AFTN/TUE NGT
MOST OF SNE.

FROM 00Z MRF...STILL HAVE SAME BASIC SYNOPTIC PATTERN WITH FNTL BNDRY
LYING SOMEWHERE ACRS RGN FOR DAY 7. THUS...STILL CHC SHRA.

MARINE...XPCT TO SEE GRDL RISE IN SEAS WITH PERSISTENT SW FLOW WITH
LONG FETCH OFF USA E COAST...BUT PRIOR RUNS OF WNA APR TO HAVE BEEN
SOMEWHAT TOO AGGRESSIVE.  WDSPRD NGT/MORNING FOG XPCTD DUE TO HI
DWPTS.

MAY UPDATE LTR THIS AFTN AFT HAVING A CHC TO SEE FULL SUITE OF 12Z
AND/OR 18Z RUNS.

.BOX...
CT...NONE.
MA...NONE.
RI...NONE.
NH...NONE.
MARINE...SCA FOR SEAS MAY BE REQ MON NIGHT ANZ255

SHORT TERM...FRANK
LONG TERM...THOMPSON
Hazardous weather outlook, Aug 3, 5:01 AM EST, 9 hours 59 minutes before
CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-041000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
601 AM EDT SUN AUG 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE...
MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTHEAST CONNECTICUT AND
RHODE ISLAND.

.DAY ONE...TODAY
ALTHOUGH THUNDERSTORMS AND THEIR ASSOCIATED LIGHTNING STRIKE RISK ARE
FORECAST WITHIN THE NEXT 24 HOURS...LARGE HAIL AND/OR DAMAGING WINDS
ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...
A CHANCE FOR SHOWERS EXISTS THROUGH THIS PERIOD WITH THE RISK FOR
GENERAL THUNDERSTORMS AS WELL.  DUE TO PREVAILING WINDS OUT OF THE
SOUTH...SEAS ON THE OUTER COASTAL WATERS FROM MONTAUK TO NANTUCKET
TO PROVINCETOWN ARE EXPECTED TO RISE TO AROUND OR ABOVE 5 FEET AS
EARLY AS MONDAY...THEREFORE A SMALL CRAFT ADVISORY WILL LIKELY BE
HEADLINED THROUGH AT LEAST THURSDAY.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED IN THE NEXT 24 HOURS.

FOR WATCH/WARNING/ADVISORY THRESHOLDS, PLEASE REFER TO THE FOLLOWING
LINK (ALL LOWER CASE):
HTTP://WWW.ERH.NOAA.GOV/ER/BOX/WARNINGCRITERIA.SHTML .

BUTTRICK

In the hours before

Special weather statement, Aug 3, 1:45 PM EST, 1 hour 15 minutes before
CTZ002-MAZ002-003-008>011-NHZ011-032045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
245 PM EDT SUN AUG 3 2003

...SEVERAL THUNDERSTORMS DEVELOPING ALONG THE CONNECTICUT RIVER
VALLEY THIS AFTERNOON...

AN AREA OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS
THE EASTERN SLOPES OF THE BERKSHIRES TO THE CONNECTICUT RIVER VALLEY
THROUGH THIS AFTERNOON.  THE AREA WILL MOVE INTO THE WALPOLE...
CHESTERFIELD...HEATH...WORTHINGTON...TOLLAND AND BRISTOL AREAS BY 3
PM...THEN SLOWLY MOVE ACROSS THE VALLEY THROUGH 445 PM.

THESE STORMS HAVE HAD A HISTORY OF TORRENTIAL DOWNPOURS...HAIL AND
FREQUENT DANGEROUS CLOUD TO GROUND LIGHTNING.  THEY COULD DROP UP TO
1 1/2 INCHES OF RAINFALL IN ABOUT AN HOUR...WHICH COULD CAUSE FAST
RISES OF SMALL STREAMS AND PONDING ON ROADWAYS AND IN AREAS OF POOR
DRAINAGE.  WIND GUSTS TO 40 MPH ARE ALSO POSSIBLE IN THESE STORMS.

RESIDENTS SHOULD MONITOR NOAA WEATHER RADIO OR LOCAL RADIO AND
TELEVISION STATIONS FOR THE LATEST INFORMATION ON THESE
THUNDERSTORMS.

VALLIER-TALBOT
Special weather statement, Aug 3, 3:00 PM EST, 0 minutes before
MAZ005>007-014-015-NHZ012-015-032130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
400 PM EDT SUN AUG 3 2003

...SEVERAL STRONG THUNDERSTORMS ACROSS NORTHEASTERN MASSACHUSETTS
INTO SOUTH CENTRAL NEW HAMPSHIRE THIS AFTERNOON...

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP AND SLOWLY MOVE
ACROSS NORTHEASTERN MASSACHUSETTS TO THE THE MERRIMACK RIVER VALLEY
THROUGH 530 PM.

ONE STRONG STORM IN NORTHERN HILLSBOROUGH COUNTY WILL AFFECT NEW
BOSTON... GOFFSTOWN...MANCHESTER AND MERRIMACK.  OTHER STORMS WILL
MOVE FROM PEPPERELL AND NASHUA TO PELHAM...LAWRENCE...HAVERHILL...
AMESBURY AND NEWBURYPORT.  YET ANOTHER STRONG STORM WAS DEVELOPING
NEAR NEWTON...WELLESLEY AND BROOKLINE AND WILL MOVE ACROSS BOSTON...
CHARLESTOWN AND WINTHROP.

THESE STORMS WILL LIKELY PRODUCE TORRENTIAL DOWNPOURS...SMALL HAIL
AND FREQUENT DANGEROUS CLOUD TO GROUND LIGHTNING.  THEY COULD DROP
UP TO 1 1/2 INCHES OF RAINFALL IN ABOUT AN HOUR...WHICH COULD CAUSE
FAST RISES OF SMALL STREAMS AND PONDING ON ROADWAYS AND IN AREAS OF
POOR DRAINAGE.  WIND GUSTS TO 40 MPH ARE ALSO POSSIBLE IN THESE
STORMS.

RESIDENTS SHOULD MONITOR NOAA WEATHER RADIO OR LOCAL RADIO AND
TELEVISION STATIONS FOR THE LATEST INFORMATION ON THESE
THUNDERSTORMS.

VALLIER-TALBOT

The radar

The Boston radar (KBOX), 63 km away, was scanning. The volume nearest the first event began at 20:02 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Middlesex

When
August 3, 3:00 PM EST
Where
Middlesex County, Burlington
Property damage
$250,000
Reported by
NEWSPAPER
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2003Every state in 2003This day in weather historyWarnings in Massachusetts, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374743.